Get your Health question answered in 3 easy steps

175 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 18 years

I will be looking into your question and guiding you through the process. Please write your question below.

I have been experiencing palpitations and sudden quick shortness of breath

I've been experiencing palpitations and sudden quick shortness of breath...what could it be? I m a 23 year old male with no past medical/surgical history. I do not take any prescription drugs; however, for the past 4-5 years, I ve been taking the over the counter weight loss supplement called Xenadrine. I took it for 3 years WITH the ingredient ephedra, and 2 years without it, after the FDA removed that ingredient. My weight went from 310 to 155, and recently up to 185 (i m trying to lose 30 pounds but that s a whole other story). For the past few months, I ve had a few very scary episodes of sudden shortness/loss of breath accompanied at the same time by a feeling in my chest as if my heart stopped for a split second. This does not happen when I m active - it ONLY occurs when I m at rest, such as when I m sitting or laying in bed. There are no other symptoms, and it only happens about once or twice a week. What could this possibly be? I prefer answers only from healthcare professionals please, because I am not interested in uneducated guesses. Thanks.
Wed, 16 Dec 2009
Report Abuse
Question is related to
Diseases and Conditions ,   ,  
Drug/Medication ,  
  User's Response
The ephedra in the diet pill can cause lasting effects on your heart, your best bet would be to go to your doctor, you will need an EKG to determine if you are in a normal sinus rhythm. Also, since it sounds like your symptoms are intermittent, it may be helpful to wear a monitor that records your heart rhythm, you can get one of these from a cardiologist. Central theme here is to go to your doctor. Most likely, because of your age it is something benign such as anxiety, however, because you have used a substance like ehedra, your risk for cardiac injury increases.
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]
Share on
 

Related questions you may be interested in

doctor1 MD

Sometimes my heart randomly starts beating really hard and fast. This happens even when I am sitting down and haven t been doing anything. It happened for the first time when I was 10 years old, (now 20) and it really scared me at first. It happens a few times a month and so now I am used to it. Sometimes it lasts a few minutes and sometimes it lasts for up to an hour. It causes me to be short of breath, and when it goes on for longer than usual I get that tired, worn out feeling that you get after you just ran a lap- even if I have been sitting still the whole time. Over these 10 years a few things I have noticed that make it more likely to happen (but don t always cause it to happen) are caffeine, stress, and anxiety. Another strange trigger that sets it off almost every time is if I bend down quickly to pick something up off the floor. I am not overweight, but I am very out of shape and so lately I have been playing frisbee and taking walks. I have been running only a little bit when I play frisbee. I haven t done any very intense exercise. I have only been doing this for 5 days now and every time I do I get this heart thing. And even when I m not exercising it s been happening. Today it happened 3 times. And I have only recorded my heart rate twice and I had it once at 160 bpm resting and then another at 184 bpm resting. Should I stop exercising before I hurt myself or should I keep exercising and try to help it? Although this doesn t hurt me when each instance occurs, is it hurting me long-term? What could this be?

doctor1 MD

Just worried i have a heart condition. Occassionally I get palpitations and faint suddenly but re-gain consciousness shortly after collapsing. Sometimes faint when passing urine whiles my heart is palpitations I experience shortness of breath and the then pass out for like a minute.

doctor1 MD

My husband is. 83 years old..and is experiencing about 8 to 12 fast heart beats and then normal rhythm ....8 months go he had two bypass and open heart aorta mechanical put in..recovery was slow.....no energy tired, shortness of breath with very little exercise, and has to sit down. Coughs, and somewhat dizzy at times.

Recent questions on Topiramate

doctor1 MD

My 30 year old son is autistic and has seizures. He has been on Topamax for quite a few years with no side affects. Right now Kurtis is taking 125 mg in the morning and 250 mg at bedtime. Our Neurologist just prescribed Trokendi XR, 200 mg in the morning and 200 mg at bedtime. The problem is that our Son cannot swallow pills and we have always dissolved his meds in orange juice. The Trokendi says not to chew, dissolve, etc. (although a couple others he takes also say not to). Haven t started it yet and do not intend to until we can talk to his Doctor just wanted your opinion on if it safe to dissolve.

doctor1 MD

Hey, I fell and got a mensicus tear in my left knee. Since then im on crutches because of a ligament aswell.since that day I lost feeling in my left hands small finger and half of my ring finger and that part of the palm aswell. The feeling has changed to pins and needles to the point of pain, the doctor took a xray of my neck and said one of the vertabraes have a little swelling around it but it should go away quick and cant be that bad. It has been a while now and I am 17 so cant just go to another doctor and our medical aid is depleted. I have to drink zytomyl which is a antidepressent of 20 mg daily ,4 * 30mg ritalin(generic methylphentidate), purbac,topiramate which is like epilum used to control intense migrain I hardly have ever since. Any advice please just as prove maybe even for my mom, it went from funny to realy cant handle. Thank you

doctor1 MD

Hello, After severe problems resulting from taking a combination of phentermine and topiramate (prescribed by my physician) almost 2 years ago, my doctor prescribed Belviq (in addition to my thyroid medications for hypothyroidism: Levothyroxine and Cytomel) to me for weight loss (because, despite performing over 300 minutes of cardio a week and, I did not lose any weight. In fact, I GAINED). I began taking Belviq 12 days ago. I ve noticed a marked decrease in my appetite (which is a good thing). Thus far, I m not experiencing the heart palpitations and shortness of breath (eventually leading to walking pneumonia) that I had with the phentermine/topiramate. I am, however, noticing that I have a slight cough that gets a little worse at night. Is this normal? Will it dissipate and/or end when my body gets accustomed to the Belviq? Please advise.

doctor1 MD

head pain
ive been having pain on the left and right side of my head above my ears on the soft spot. i went to a Neurologist and they said it was ice pick migraines and gave me topamax 25mg,Vicodin 5mg, a 6 day steroid pack. ive taken them and still am taking them but the pain is still there and feels as if its swollen or a bubble wanting to burst because the pressure. im not sure what to do...can u help?

doctor1 MD

I have terrible muscle pain . I have been taken off my statin which I had taken for ten years I started topomax 100 mg about 2 weeks ago for bipolar, I am also on lamictal 150 mg, gabapentin 300 mg and 100 mg trazadone . Could any of these meds be...

doctor1 MD

I have PTSD and severe depression and 18 years ago my doctor used Elavil to help my antidepressant work. I kept saying the antidepressant wasn't working but he would just up the Elavil. 17years ago I overdosed on approx.60-70 Elavil and thank God...

doctor1 MD

Hello, I am 66 years old and in reasonably good health. I don’t exercise (L) but know I should! I have suffered from vertigo for 35 years. In 1981 and 84 I had a severe experience falling down and suffering extreme dizziness. Then in 2012 I had a...